Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 5, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 1, 2016, 6:30 PM EDT for Delta County, Marquette County, Menominee County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2016, 6:30 PM EDT (22:30 UTC)
- Expired
- Jun 1, 2016, 7:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Delta County, MI, Marquette County, MI, Menominee County, MI
The radar
The Marquette radar (KMQT), 62 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:58 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 1, 4:58 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Marquette MI 458 PM EDT WED JUN 1 2016 .SHORT TERM...(This evening through Thursday) Issued at 444 PM EDT WED JUN 1 2016 Water vapor imagery and RAP analysis show a well-defined mid level low drifting along the MN/ON border near KINL. Band of shra within the warm conveyor belt of system moved across the area last night/this morning with the last of the shra now exiting the eastern fcst area. At the sfc, low pres was located just nw of KINL with occluded front arcing across western Lake Superior, western Upper MI into eastern WI. In the wake of the morning shra, and just ahead of the occluded front, there has been enough clearing for instability to build. Latest SPC mesoanalysis, shows mlcape of 500+j/kg in a corridor from the Huron Mtns to KIMT, just ahead of the front. Meanwhile, deep layer shear is around 30kt, supporting potential for organized storms. So far, storms have not shown any notable organization or sustained strong reflectivity aloft. In addition to brief, very heavy rain, a couple of the stronger storms have likely produced some small hail. Bkn band of shra/tsra from the Keweenaw to near KIMT will shift e this evening, diminishing as they move into the more stable environment downwind of Lake Michigan over the e half of the fcst area. Given the instability/deep layer shear, there is still a small potential of an isold svr storm or two until cells get to roughly a Marquette/Escanaba line as that will basically mark where instability falls off. Those diminishing shra will spread into the eastern fcst area this evening, probably exiting by midnight. Rest of the night should be dry. Will need to monitor the shra over ne MN, but being largely diurnally driven, those shra should not survive the trip across Lake Superior. Unwinding/weakening mid level low will be just n of Lake Superior at 12z Thu. Its movement will increase to the ene during the day as it continues to weaken. Expect considerable cloud cover in the morning, aided by daytime heating. Clouds will begin to decrease at least over the nw in the aftn under the stabilizing influence of Lake Superior. Expect highs mostly in the 60s, but 50s for areas close to Lake Superior that are normally cooled under w winds. Downsloping over the s central should push temps into the lwr 70s. Winds will be on the gusty side. .LONG TERM...(Thursday night through Wednesday) Issued at 457 PM EDT WED JUN 1 2016 The models suggest that the mid/upper level pattern will amplify as as a strong shortwave trough moving out of the northern plains digs into and closes off over the Great Lakes this weekend. This will bring periods of precipitation into early next week along with temperatures at or below normal. Thursday night, with surface ridging building into the area and diurnal cooling, expect that clearing skies and favorable radiational cooling in the relatively dry airmass will allow temps to drop toward the lower end of guidance. Min readings in the upper 30s are expected over the interior west with temperatures in the 40s over the rest of the area. Friday, as the vigorous shortwave trough approaches from the west, clouds will increase from west to east and will bring shra/tsra chances into the west late as the GFS/ECMWF have trended toward a slightly faster progression of the pcpn. 850 mb temps into the 10C to 12C range will support max temps from the upper 60s east to the lower 70s west. Friday night, Models were in good agreement that favorable dynamics with moderate to strong 700-300 mb qvector conv and upper level div with diffluent flow ahead of the shrtwv will bring pcpn across the cwa. Forecast MUCAPE and Showalter indices suggest that isold/sct tsra will also be possible. PWAT values to around 1.5 inches, most areas should see pcpn amounts to around 0.50 inch with some local amounts to 1.0 inch over the west. Saturday, As the Mid level and surface lows approach sct/nmrs shra and will continue. Expect the best chance for tsra during the afternoon over the central where the combination of low level convergence near the surface trough and the proximity of the low level theta-e ridge, and steepening mid level lapse rates are present. Sunday, Mid level trough will linger over the area with the potential for daytime heating and and an additional weak shortwaves to set off shra and possibly some tsra. Monday through Wednesday, pcpn chances will diminish from Monday into Tuesday as the mid level trough moves off to the east, replace by mid level and sfc ridging Tuesday. Dry weather should also linger into Wed as WAA and moisture advection increases through the plains to nrn MN. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 204 PM EDT WED JUN 1 2016 Ongoing ifr cigs at KSAW will improve to mvfr in the next hr or so as daytime heating works to mix out low-level moisture. Otherwise, attention is on occluded front currently moving across far western Upper MI. Expect sct shra/tsra to develop ahead of front, affecting KCMX/KSAW. If pcpn affects either terminal, brief ifr conditions will be possible. After fropa, pcpn will end with vfr conditions expected at KIWD/KCMX/KSAW through the evening. Late tonight/Thu morning, a return of low-level moisture around low pres passing n of Lake Superior will bring a return of mvfr cigs. Not out of the question that cigs could drop to ifr at KCMX under brisk upslope westerly winds. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 444 PM EDT WED JUN 1 2016 In the wake of a cold front passing across Lake Superior tonight, west winds up to 25kts are expected overnight into Thu morning. Meanwhile, fog, dense at times, across portions of the lake will shift to mainly eastern Lake Superior by sunrise Thursday before dissipating in the aftn. High pressure building over the western Lakes Thursday night into Friday morning will then bring a period of light winds no higher than 15kts. Winds will increase up to 20kts Fri aftn into Saturday as the next low pressure moves into the western Great Lakes. Depending on the strength of the low, winds could ramp up quite a bit more than currently expected, especially for western Lake Superior due to coastal convergence/funneling of ene winds. The winds will gradually weaken Sunday. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Rolfson LONG TERM...JLB AVIATION...Rolfson MARINE...Rolfson
Hazardous weather outlook, Jun 1, 5:04 PM EDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 504 PM EDT WED JUN 1 2016 MIZ001>007-009>014-084-085-021215- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 504 PM EDT WED JUN 1 2016 /404 PM CDT WED JUN 1 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE OVER CENTRAL UPPER MICHIGAN THAT COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE OVER THE WEST HALF ON FRIDAY NIGHT AND OVER ALL OF WEST AND CENTRAL UPPER MICHIGAN ON SATURDAY. SOME OF THESE STORMS COULD PRODUCE HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT TO THE NATIONAL WEATHER SERVICE ANY INSTANCES OF SEVERE WEATHER THIS AFTERNOON AND EVENING. LSZ162-240>251-263>267-021215- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 504 PM EDT WED JUN 1 2016 /404 PM CDT WED JUN 1 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE OVER EASTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING FOG...POSSIBLY DENSE AT TIMES...WILL GRADUALLY DIMINISH WEST TO EAST ON THURSDAY. THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY SOUTHERN LAKE SUPERIOR ON FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-021215- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 504 PM EDT WED JUN 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING. AREAS OF FOG WILL DEVELOP THIS EVENING AND COULD BECOME LOCALLY DENSE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. JLB
In the hours before
Local storm report, Jun 1, 5:59 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
559 PM EDT WED JUN 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 2 NW NATIONAL MINE 46.48N 87.72W
06/01/2016 M0.75 INCH MARQUETTE MI TRAINED SPOTTER
DIME SIZED HAIL REPORTED IN WEST ISHPEMING.
.
&&
JSSLocal storm report, Jun 1, 6:01 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
601 PM EDT WED JUN 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL NEGAUNEE 46.51N 87.61W
06/01/2016 M0.88 INCH MARQUETTE MI NWS EMPLOYEE
NICKEL SIZED HAIL REPORTED IN NEGAUNEE. JUST
UNDER AN INCH OBSERVED AND MEASURED.
&&
JSSLocal storm report, Jun 1, 6:04 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
604 PM EDT WED JUN 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 1 N NEGAUNEE 46.52N 87.61W
06/01/2016 M0.75 INCH MARQUETTE MI NWS EMPLOYEE
DIME SIZED HAIL OBSERVED.
&&
JSSLocal storm report, Jun 1, 6:07 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
607 PM EDT WED JUN 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 1 E ISHPEMING 46.49N 87.64W
06/01/2016 U0.75 INCH MARQUETTE MI PUBLIC
PUBLIC REPORTS DIME-SIZED HAIL ON BUSINESS
M28 BETWEEN ISHPEMING AND NEGAUNEE. .
&&
JSSLocal storm report, Jun 1, 6:10 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
610 PM EDT WED JUN 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 ESE FOSTER CITY 45.95N 87.65W
06/01/2016 E0.75 INCH DICKINSON MI PUBLIC
DIME-SIZED OR BIGGER HAIL OBSERVED IN
HARDWOOD.
&&
JSSLocal storm report, Jun 1, 6:13 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
613 PM EDT WED JUN 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 NE NEGAUNEE 46.53N 87.55W
06/01/2016 M0.50 INCH MARQUETTE MI OFFICIAL NWS OBS
MEASURED HALF INCH SIZED HAIL AT WFO
MARQUETTE.
&&
JSSThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:19 PM EDT | Small Craft Advisory | MQT | 20 hr | |
| Jun 1, 5:28 PM EDT | Special Weather Statement | MQT | Dickinson | 32 min |
| Jun 1, 5:34 PM EDT | Special Weather Statement | MQT | Marquette | 26 min |
| Jun 1, 5:43 PM EDT | Special Weather Statement | MQT | Dickinson | 47 min |
| Jun 1, 5:45 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette, Menominee | 45 min |
| Jun 1, 6:13 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 31 min |
| Jun 1, 6:15 PM EDT | Special Marine Warning | MQT | 60 min | |
| Jun 1, 6:40 PM EDT | Special Weather Statement | MQT | Dickinson | 35 min |
| Jun 1, 6:56 PM EDT | Special Marine Warning | MQT | 64 min | |
| Jun 1, 7:07 PM EDT | Special Weather Statement | MQT | Menominee | 23 min |
| Jun 1, 7:15 PM EDT | Special Weather Statement | MQT | Marquette | 45 min |
| Jun 1, 7:37 PM EDT | Special Weather Statement | MQT | Marquette | 38 min |
| Jun 1, 7:57 PM EDT | Special Weather Statement | MQT | Marquette | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.